Arizona, 2005

Flash Flood in Arizona, August 9, 2005

August 9, 2005 · NWS PSR · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 9, 10:06 AM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 9, 10:06 AM MST, 3 hours 39 minutes before
AZZ020>028-CAZ030>033-100000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1006 AM MST TUE AUG 9 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A VERY MOIST MONSOONAL AIRMASS WILL CONTINUE TO COVER SOUTHEAST
CALIFORNIA...AND SOUTHWEST AND SOUTH CENTRAL ARIZONA THIS WEEK AND
WEEKEND. AS A RESULT...THE CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WILL CONTINUE...WITH THUNDERSTORM COVERAGE
AND INTENSITY VARYING FROM DAY TO DAY.

&&

.DISCUSSION...
VERY MOIST MONSOONAL AIRMASS REMAINS ENTRENCHED OVER THE REGION THIS
MORNING AS DEPICTED IN LATEST 12Z RAOB PLOTS AND SURFACE DATA.
CLOSEST TO HOME...MORNING SOUNDING AT KPSR INDICATED 850MB (700MB)
DEWPOINTS OF 17C (6C) RESULTING IN A ROBUST TOTAL PW VALUE OF 2.12
INCHES...A SLIGHT INCREASE OVER YESTERDAY.  SURFACE DEWPOINTS AROUND
THE CWA WHERE ALL IN THE 60S TO LOW 70S...PRODUCING A TROPICAL FEEL
TO THE AIRMASS. A COUPLE AREAS OF CONVECTIVE ACTIVITY WERE STILL
ONGOING...A DYING MCS OVER NORTHERN MEXICO...AND A BACKBUILDING MCS
OVER SOUTHERN NEVADA. A FEW PRECIP ECHOES WERE NOTED OVER THE
CWA...MAINLY ACROSS WRN MARICOPA COUNTY AND PORTIONS OF YUMA AND LA
PAZ COUNTIES.  CURRENT FORECAST HAS SLIGHT CHANCE POPS THIS MORNING
OVER MOST AREAS...AND THIS LOOK GOOD.

MAIN CHALLENGES IN THE SHORT TERM REVOLVE AROUND CONVECTIVE
POTENTIAL THIS AFTERNOON. UPPER AIR PLOTS SHOW THE 300-250MB
HIGH CENTERED NEAR THE AZ/NM BORDER...WITH THE 500MB HIGH CENTERED A
BIT FURTHER NORTH OVER SOUTHERN CO.  AT 500MB A WEAK INVERTED TROUGH
WAS ALSO NOTED EXTENDED FROM NEAR THE BAJA SPUR NORTHWARD THROUGH NE
AZ. NO CLEAR CUT SIGN THAT A REALLY ACTIVE DAY IS IN STORE...BUT
WEAK DIFFLUENCE ALOFT SHOULD ALLOW FOR SOME RATHER VIGOROUS STORMS
TO DEVELOP. HOWEVER...PESKY DEBRIS CLOUDINESS OVER THE AREA NOT
ALLOWING FULL INSOLATION AT THIS TIME...ALTHOUGH SOME DISSIPATION IN
CLOUDS NOTED AS OF LATE.  IF WE DO GET SUBSTANTIAL SUNSHINE AND
TEMPS ARE ALLOWED TO WARM RAPIDLY...NO DOUBT WE WILL HAVE SOME
DECENT CAPE OVER THE AREA.  MODIFIED KPSR SOUNDING FOR A MAX TEMP OF
92 AND MEAN MIXING RATIO OF 13 G/KG YIELDS A MLCAPE VALUE OF NEARLY
1500 J/KG.  THUS WE SHOULD HAVE NO TROUBLE GETTING STORMS GOING IN
THE HIGHER TERRAIN IF WE HAVE ANY SUN AT ALL. AS HAS BEEN THE CASE
THE PAST SEVERAL DAYS...STEERING FLOW WILL BE WEAK SO ANY STORMS
THAT DO FORM WILL BE SLOW MOVING AND EFFICIENT RAIN PRODUCERS. THUS
LOCALLY HEAVY RAIN WILL BE POSSIBLE...ALONG WITH POSSIBLE WET
MICROBURSTS WITH ANY TALL STORMS. TEMPS TODAY LOOK ON TRACK.

NOT MUCH CHANGE IN THE THINKING FOR TOMORROW AS THE UPPER HIGHS
WOBBLE OVER NM/CO. INTERESTING TO NOTE THAT THE GFS DOES BRING WHAT
APPEARS TO BE A CONVECTIVELY INDUCED VORTMAX THROUGH THE AREA
TOMORROW. AS SUCH THE MAV GUIDANCE FOR KPHX SHOWS A POP OF 65 AT 00Z
ON 11 AUG. AT THIS TIME...WILL NOT BUY INTO THIS SOLUTION AND WILL
KEEP THE STANDARD CHANCE FOR MAINLY AFTERNOON AND EARLY NIGHTTIME
SHOWERS AND THUNDERSTORMS GOING.

HAVENT HAD MUCH TIME TO LOOK AT THE EXTENDED...ALTHOUGH A SERIES OF
FAIRLY SIGNIFICANT SHORTWAVES APPEARS TO TRACK THROUGH THE REGION ON
WEDNESDAY THROUGH THE UPCOMING WEEKEND.  MORE ON THIS IN THE
AFTERNOON DISCUSSION.
&&

.AVIATION...
DISCUSSION FOR 18Z TAFS. TAFS ADEQUATELY DEPICT CURRENT WEATHER. SEE
TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR
MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

FOWLE/SIPPLE
Hazardous weather outlook, Aug 9, 5:45 AM MST, 8 hours before
ZCZC PHXHWOPSR ALL
TTAA00 KPSR DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST TUE AUG 9 2005

AZZ020>023-025>028-CAZ031>033-100700-
GREATER PHOENIX AREA-IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
545 AM MST (545 AM PDT) TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH-CENTRAL AND
SOUTHWEST ARIZONA DESERTS AND FAR SOUTHEAST CALIFORNIA LOWER
DESERTS.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. MONSOON MOISTURE WILL REMAIN ABUNDANT...AND A CHANCE FOR
THUNDERSTORMS WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND HEAVY
RAIN WITH LOCALIZED FLOODING WILL CONTINUE. THUNDERSTORM COVERAGE
AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING...

AZZ024-CAZ030-100700-
JOSHUA TREE NATIONAL PARK/JTNP/-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
545 AM MST (600 AM PDT) TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA...AND FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. A CHANCE FOR THUNDERSTORMS...WITH THE POTENTIAL FOR STRONG
DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE.
THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND INTO THIS EVENING...

HV

The radar

The Phoenix radar (KIWA), 20 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 9, 1:45 PM MST to 3:45 PM MST
Where
Maricopa County, Mesa
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
33.417, -111.817

Heavy rains during the afternoon flooded highways and roads. A few business buildings and residential homes were damaged by flash flood waters. An off-duty National Weather Service employee reported that a two hour rainfall of 3.18 inches occurred prior to 17:30 MST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473621.